[Skip to Content]
[Skip to Content Landing]
Other Articles
April 15, 1961

Tolbutamide-Induced Hypoglycemia In Parkinson's Disease: A Case Report

Author Affiliations

New York City

From the New York Neurological Institute, Columbia-Presbyterian Medical Center.

JAMA. 1961;176(2):106-109. doi:10.1001/jama.1961.03040150022006
Abstract

Tolbutamide, which has been shown to be useful in the management of diabetes mellitus, has been advocated also as a therapeutic agent for other conditions, including Parkinson's disease and multiple sclerosis. It has been previously shown that tolbutamide, which probably exerts its effect through direct action on the beta cells of the islets of Langerhans, can produce hypoglycemia, and that hypoglycemia may precipitate coma or signs of localized neurologic impairment. Its use in the patient reported here, a 73-year-old nondiabetic man with Parkinson's disease, resulted in severe and prolonged hypoglycemia, precipitating coma and focal neurological signs which only gradually abated. It is suggested that tolbutamide therapy in the elderly nondiabetic individual is hazardous, and its use in the treatment of patients with Parkinson's disease is questioned.

×